Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2022, 8:39 AM CDT for Marshall County, Pennington County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2022, 8:39 AM CDT (13:39 UTC)
- Expired
- Jun 12, 2022, 9:22 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:43 AM CDT | HAIL 1 | Carpenters Corner, MN | DIME TO QUARTER SIZED HAIL COVERED HWY 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WUUS53 KFGF 121339
SVRFGF
MNC089-113-121445-
/O.NEW.KFGF.SV.W.0046.220612T1339Z-220612T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
839 AM CDT Sun Jun 12 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Marshall County in northwestern Minnesota...
Western Pennington County in northwestern Minnesota...
* Until 945 AM CDT.
* At 839 AM CDT, a severe thunderstorm was located over Carpenters
Corner, or 12 miles west of Thief River Falls, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Viking around 845 AM CDT.
Other locations in the path of this severe thunderstorm include
Rosewood, Dakota Junction and Thief River Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4796 9602 4796 9603 4814 9650 4824 9650
4838 9603
TIME...MOT...LOC 1339Z 273DEG 15KT 4816 9644
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJ2 follow-up statements
932
WWUS53 KFGF 121406
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
906 AM CDT Sun Jun 12 2022
MNC089-113-121445-
/O.CON.KFGF.SV.W.0046.000000T0000Z-220612T1445Z/
Marshall MN-Pennington MN-
906 AM CDT Sun Jun 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTH CENTRAL MARSHALL AND NORTHWESTERN PENNINGTON COUNTIES...
At 905 AM CDT, a severe thunderstorm was located over Rosewood, or
near Thief River Falls, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dakota Junction and Thief River Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4804 9602 4814 9636 4823 9635 4830 9603
TIME...MOT...LOC 1405Z 273DEG 15KT 4815 9627
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJ851
WWUS53 KFGF 121422
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
922 AM CDT Sun Jun 12 2022
MNC089-113-121432-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-220612T1445Z/
Marshall MN-Pennington MN-
922 AM CDT Sun Jun 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4804 9602 4814 9636 4823 9635 4830 9603
TIME...MOT...LOC 1420Z 273DEG 15KT 4815 9616
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:06 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 12, 7:06 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 706 AM CDT Sun Jun 12 2022 .UPDATE... Issued at 646 AM CDT Sun Jun 12 2022 Light rain and thunderstorms continue to slowly move east into NW MN as warm advection ahead of a weak sfc low. Will see skies continue to clear from west to east this morning setting the stage for temps to climb into the 80s and upper 70s today. && .SHORT TERM...(Today through Monday) Issued at 356 AM CDT Sun Jun 12 2022 Concern and impacts in the short term continue to be related to convection and severe potential along with its associated rainfall. Weak SFC low will move along the international border area today and with it a warm front which will stall or slow across NW MN. Here will be the area to watch today with prolonged moisture advection. Weak low level shear will be offset with 50kts of 0-6km bulk shear values thus if and where convection is able to organize within the moist axis where instability exists with the HREF showing a mean of 1500j/kg of MU CAPE in the valley at 6pm then some storms may become severe. Storm mode suggests supercellular characteristics with the strongest of these storms capable of all hazards with a brief tornado or two, hail up to 2" and wind gusts to 75 mph. This will be for one or two storms if conditions come together across the northern valley into NW MN. The northern valley will see the best chances for rainfall of a quarter inch or more across a widespread area outside of the strongest thunderstorms today. The strongest storms will be capable of 1 to 2 inches of rain in a short time frame with PWATS around 1.25". 80+ high temps expected for E ND with temps a few degrees cooler in NW MN where clouds linger today. Tonight into early Monday morning will see another round of storms develop in the western Dakotas and spread eastward within the southwest flow aloft as llj energy spreads instability northward. CAMs continue to remain in fair agreement with a MCS moving along the SD/ND border for the overnight period with the main hazards being severe wind potential and heavy rainfall. 00Z HREF probability matched mean indicates the potential for a band of 2 to 3 inches along the MCS track. Monday will see a lingering chance of showers in the morning with a period of drier weather during the afternoon with highs in the upper 70s and low 80s. .LONG TERM...(Monday night through Saturday) Issued at 356 AM CDT Sun Jun 12 2022 Overview... A variety of impacts will be possible throughout the long term period. The early portions of the week will feature chances for rain and thunderstorms. These thunderstorms will have the potential to be strong to severe Monday night into early Tuesday and Tuesday afternoon/evening. Our pattern then transitions to much quieter, but much warmer weather as ridging aloft and high pressure build into the region. Highs look to rapidly jump up to above normal values for the latter half of the week into next weekend. Monday night through Tuesday morning... By Monday evening, southwesterly flow aloft looks to be firmly in place over the northern Plains. This will be induced by an upper trough digging in over the Pacific Northwest, then translating eastward toward the Intermountain West by the beginning of the extended time frame. As this occurs, a shortwave embedded within the flow pattern will begin to eject out of the Wyoming Rockies late Monday. This will be the main wave that will bring the potential for overnight severe weather to the region late Monday into early Tuesday. A few thunderstorms may be able to develop within the warm sector early Monday evening as well, but, without any well defined region of lift, there will be a struggle for any storms to be able to break through the cap. For this reason, leaning toward a ~30% chance for thunderstorm development ahead of the main line. Despite this, any storms that are able to form will be capable of all hazards. GEFS ensemble brings near 100% chance of CAPE exceeding 1000 J/kg across the southern half of the CWA and ample shear should be in place in the vicinity of the ejecting wave. It should be noted that current model guidance does seem to be a bit overzealous on the transportation of moisture to the region, which would limit instability some too. Moving into the latter half of the evening into the early morning hours on Tuesday, storms will form further south and west of the FA then travel east-northeastward into the region as the night progresses. The primary questions at this time will be whether this complex of storms will be able to maintain strong to severe status as it moves into eastern North Dakota. The environment should be ample for this, but if thunderstorms are able to form prior to this activity, the environment may be effectively sapped for severe potential. In fact, deterministic guidance at this time, has most of the activity fizzling out as it reaches eastern North Dakota. While a plausible scenario there is still around a 50% chance that the complex is able to sustain itself and be capable of severe potential overnight. Overall, there is still lots of uncertainty in this potential severe setup lending to lower confidence in the exact progression of how this event may unfold. Regardless, with the potential initial storms, all hazards will be possible, while wind and hail will be the primary threats with the overnight complex. Remainder of Tuesday... By Tuesday morning, a mess of convection may be ongoing across eastern North Dakota. This may lead into another setup for severe weather later in the day Tuesday. Prior to this, however, look for temperatures rebounding into the 70s to low 80s with surface moisture still likely present across much of the CWA. This should lead to another day of destabilization, especially across the eastern two thirds of the FA, with a cold front likely draped over the western third. This cold front, in tandem with the upper trough translating into the northern Plains, should be able to provide ample lift for thunderstorm activity once again. The main question will be the location of potential convection. The Red River Valley eastward seems like a good bet given the location of the stacked upper low and cold front within ensemble guidance, but this could easily change based on how the Monday evening/Tuesday morning convection evolves. With any storms that do develop, all hazards will once again be possible. Conversely, there is still some potential that the cold front and advancing trough move out of the region by the early afternoon hours, stymieing any potential for thunderstorms to develop. This is a ~30% chance of occurrence according to latest ensemble guidance. Wednesday through Saturday... Following the active early week weather pattern, a strongly amplified upper level ridge is expected to overtake the Plains by mid to late week. This will lead to a quieter weather pattern owing to large scale subsidence aloft. Alongside this though, will be rapidly warming temperatures. By the late week into early weekend period, current ensemble guidance is in good agreement that widespread upper 80s to 90s will be possible for high temperatures. Luckily, the early week moisture should be pushed out of the region so heat indices are not expected to be an issue. Regardless, with well above normal temperatures, be ready to take precautions for excessive heat. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 646 AM CDT Sun Jun 12 2022 VFR conditions expected today with winds generally light around 10kts with some afternoon gusts near 20kts. The exception is at BJI this morning with IFR stratus for a couple hours. Overnight tonight a thunderstorm complex is possible after 06Z most likely impacting Fargo. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JK LONG TERM...Rick AVIATION...JK
Hazardous weather outlook, Jun 12, 5:03 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 503 AM CDT Sun Jun 12 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 503 AM CDT Sun Jun 12 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A couple chances for severe storms today and tonight. The first will impact the northern half of the area today as thunderstorms are possible this afternoon one or two of which may become severe. There are all hazards possible with any storm that develops this afternoon with a tornado or two, hail up to 2 inches is size, wind gusts to 75mph and excessive rainfall. Another round of storms is expected overnight across the southern valley and into west central MN with winds up to 75mph the main threat along with excessive rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday night and again Tuesday will see the potential for another round of storms. Some of these may become severe with all hazards possible with wind gusts up to 75mph and excessive rainfall the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:58 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 47 min |
| Jun 12, 9:21 AM CDT | Special Weather Statement | FGF | Pennington | 39 min |
| Jun 12, 1:55 PM CDT | Special Weather Statement | FGF | Kittson | 35 min |
| Jun 12, 1:59 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 61 min |
| Jun 12, 2:14 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Jun 12, 2:48 PM CDT | Special Weather Statement | FGF | Marshall | 27 min |
| Jun 12, 3:00 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 41 min |
| Jun 12, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 62 min |
| Jun 12, 3:40 PM CDT | Tornado Warning | FGF | Beltrami, Marshall | 31 min |
| Jun 12, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 66 min |
| Jun 12, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington | 61 min |
| Jun 12, 5:52 PM CDT | Special Weather Statement | FGF | Beltrami | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.